Alert archive / Florida / Severe Thunderstorm Warnings in 1994
Severe Thunderstorm Warning 101, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Aug 16, 1994, 5:30 PM EDT for Brevard County, Florida. It was in force for 60 min.
The area
The counties it named.
The facts
- Issued
- Aug 16, 1994, 5:30 PM EDT (21:30 UTC)
- Expired
- Aug 16, 1994, 6:30 PM EDT
- In force
- 60 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Brevard County, FL
The radar
The Melbourne radar (KMLB), 21 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 9.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 880 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 841 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS01 KMLB 162130 RRA SVRMLB FLC009-FLZ501-162230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 530 PM EDT TUE AUG 16 1994 THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING EFFECTIVE UNTIL 630 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL FLORIDA ...BREVARD COUNTY AND FOR MARINE INTERESTS ON THE COASTAL WATERS FROM... ...PONCE INLET TO SEBASTIAN INLET AT 530 PM A LINE OF SEVERE THUNDERSTORMS WAS FROM THE SPACE CENTER TO NEAR VIERA AND WEST OF BLUE CYPRESS LAKE. THIS LINE WAS MOVING NORTH NORTHEAST AT 20 MPH AND WILL MOVE ACROSS THE COAST OF BREVARD COUNTY DURING THE NEXT HOUR. THUNDERSTORMS CONTINUE OVER THE COASTAL WATERS OFFSHORE OF PONCE INLET. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. AS THIS THUNDERSTORM AFFECTS THE INTRACOASTAL AND ATLANTIC WATERS IT WILL LIKELY PRODUCE WINDS OVER 50 KNOTS AND LOCALLY ROUGH SEAS. SMALL CRAFT SHOULD SEEK SAFE HARBOR IF POSSIBLE. MAKE SURE YOU AND YOUR CREW ARE WEARING APPROVED FLOTATION DEVICES DURING THESE HAZARDOUS CONDITIONS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:30 PM EDT, 3 hours earlier.
Area forecast discussion, Aug 16, 2:30 PM EDT, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 230 PM EDT TUE AUG 16 1994 MIDWEST TROF HAS BEGUN TO TAKE RMNTS OF BERYL N AWAY FROM AREA. GRIDDED DATA SHOW LLVL RDG AXIS BLDG SLOWLY N IN ITS WAKE FROM STRAITS TO S CNTRL FL BY THU. HIEST DEEP MSTR WL PULL N BUT 70 PCT MRH FCST TO ELONGATE E/W RUFFLY ALG AND N OF H2 ACYC SHEAR AXIS ACRS N CNTRL FL. NGM/ETA SHOW H5 TROF AXIS SLGTLY FARTHER W THAN AVN...WHICH ALLOWS FLO TO BCM MORE ACYC THRU PD...SPCLY ACRS SRN PTNS OF FA. WND PROFILE WL FINALLY WKN AS BERYL EXITS...INCLUDING UPR LVLS WHERE STG ACYC OUTFLOW HAS BEEN LEADING TO SBSDNC AND SUPPRESSED CNVCTV ACTVTY OVR ABT THE S THIRD OF THE PEN. THERE4 XPC GROUP 2 TO BEGIN HAVING MORE AFTN CNVCTN THAN PAST FEW DAYS...BUT WL STICK WITH POPS NR GUIDANCE IN ACCORDANCE WITH ETA/NGM MID LVL TROF PSTN. FOR GROUP 1...XTNSV AREA OF CNVCTN CURRENTLY OVR ERN GLFMEX...SO WL GO WITH GOOD CHC POPS TIL ARND MIDNITE IN FIRST PD...THEN KEEP GOOD CHC POPS FOR NEXT 2 AFTNS. @1...LAKE ORANGE SEMINOLE VOLUSIA @2...BREVARD INDIAN RIVER OKEECHOBEE MARTIN ST LUCIE OSCEOLA MCO TT 073 090 072 091 5525 DAB TT 073 090 071 090 5525 MLB BB 073 089 073 090 2424 .MLB...SCEC. RL
In the hours before
Special weather statement, Aug 16, 2:47 PM EDT, 2 hours 43 minutes before
FLZ038-040-501-161945- SPECIAL WEATHER STATEMENT AND RADAR SUMMARY NATIONAL WEATHER SERVICE DAYTONA BEACH FL 240 PM EDT TUE AUG 16 1994 ...A TORNADO WATCH REMAINS IN EFFECT FOR PARTS OF NORTH FLORIDA UNTIL 500 PM EDT THIS AFTERNOON...AND INCLUDES MARION COUNTY... ...A FLOOD WATCH IS ALSO IN EFFECT FOR A LARGE PART OF NORTH FLORIDA UNTIL 400 PM THIS AFTERNOON AND INCLUDES MARION COUNTY... SCATTERED THUNDERSTORMS WERE OCCURRING OVER THE ATLANTIC COASTAL AND OFFSHORE WATERS BETWEEN EDGEWATER AND FERNANDINA BEACH. ISOLATED THUNDERSTORMS CONTINUED NEAR THE FLORIDA WEST COAST BETWEEN CEDAR KEY AND TARPON SPRINGS...ALL WITHIN A LARGE AREA OF RAIN THAT BLANKETED MUCH OF NORTH AND WEST CENTRAL FLORIDA WEST OF A LINE FROM TAMPA TO OCALA TO JACKSONVILLE. MOVEMENT WAS NORTHEAST AT 35 MPH. RESIDENTS OF NORTH AND CENTRAL FLORIDA SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER THIS AFTERNOON. VERY HEAVY RAIN...DANGEROUS LIGHTNING AND STRONG AND GUSTY WINDS ACCOMPANY THUNDERSTORMS AND ALSO CREATE ROUGH SEAS FOR BOATERS. RESIDENTS AND MARINERS ALIKE SHOULD STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST WEATHER INFORMATION. REMEMBER...A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN AND NEAR THE WATCH AREA. LARGE HAIL AND DAMAGING WINDS MAY ALSO OCCUR. BE READY TO MOVE TO SHELTER IF A WARNING IS ISSUED FOR YOUR AREA. A FLOOD WATCH MEANS THAT FLOODING OF STREAMS AS WELL AS POORLY DRAINED URBAN AREAS IS POSSIBLE DUE TO TH>E POTENTIAL FOR HEAVY RAINFALL IN THE WATCH AREA. NEVER DRIVE INTO A FLOODED STRETCH OF ROAD. THE DEPTH OF WATER MAY BE ENOUGH TO FLOAT YOUR VEHICLE.
Special weather statement, Aug 16, 3:41 PM EDT, 1 hour 49 minutes before
FLZ038-040-501-162040- SPECIAL WEATHER STATEMENT AND RADAR SUMMARY NATIONAL WEATHER SERVICE DAYTONA BEACH FL 340 PM EDT TUE AUG 16 1994 ...A TORNADO WATCH REMAINS IN EFFECT FOR PARTS OF NORTH FLORIDA UNTIL 500 PM EDT THIS AFTERNOON...AND INCLUDES MARION COUNTY... ...A FLOOD WATCH IS ALSO IN EFFECT FOR A LARGE PART OF NORTH FLORIDA UNTIL 400 PM THIS AFTERNOON AND INCLUDES MARION COUNTY... SCATTERED THUNDERSTORMS WERE OCCURRING OVER THE ATLANTIC COASTAL AND OFFSHORE WATERS BETWEEN CAPE CANAVERAL AND BRUNSWICK GEORGIA. A LARGE AREA OF RAIN WITH ISOLATED EMBEDDED THUNDERSTORMS COVERED MUCH OF NORTH AND WEST CENTRAL FLORIDA WEST OF A LINE FROM TAMPA TO LEESBURG TO JACKSONVILLE. MOVEMENT WAS NORTHEAST AT 35 MPH. RESIDENTS OF NORTH AND CENTRAL FLORIDA SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER THIS AFTERNOON. VERY HEAVY RAIN...DANGEROUS LIGHTNING AND STRONG AND GUSTY WINDS ACCOMPANY THUNDERSTORMS AND ALSO CREATE ROUGH SEAS FOR BOATERS. RESIDENTS AND MARINERS ALIKE SHOULD STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST WEATHER INFORMATION. REMEMBER...A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN AND NEAR THE WATCH AREA. LARGE HAIL AND DAMAGING WINDS MAY ALSO OCCUR. BE READY TO MOVE TO SHELTER IF A WARNING IS ISSUED FOR YOUR AREA. A FLOOD WATCH MEANS THAT FLOODING OF STREAMS AS WELL AS POORLY DRAINED URBAN AREAS IS POSSIBLE DUE TO THE POTENTIAL FOR HEAVY RAINFALL IN THE WATCH AREA. NEVER DRIVE INTO A FLO.ODED STRETCH OF ROAD. THE DEPTH OF WATER MAY BE ENOUGH TO FLOAT YOUR VEHICLE.
Special weather statement, Aug 16, 4:45 PM EDT, 45 minutes before
FLZ038-040-501-162145- SPECIAL WEATHER STATEMENT AND RADAR SUMMARY NATIONAL WEATHER SERVICE DAYTONA BEACH FL 445 PM EDT TUE AUG 16 1994 ...A TORNADO WATCH REMAINS IN EFFECT FOR PARTS OF NORTH FLORIDA UNTIL 500 PM EDT THIS AFTERNOON...AND INCLUDES MARION COUNTY... A NARROW BAND OF THUNDERSTORMS...SOME WITH VERY HEAVY DOWNPOURS... EXTENDED FROM 15 MILES OFFSHORE NEW SMYRNA BEACH TO MELBOURNE SOUTHWARD TO LAKE OKEECHOBEE. ISOLATED THUNDERSTORMS WERE OCCURRING FROM JUST EAST OF TAMPA TO NEAR LEESBURG...ALL WITHIN A LARGE AREA OF RAIN THAT COVERED MUCH OF NORTH FLORIDA BETWEEN CROSS CITY AND JACKSONVILLE AND EXTENDED SOUTHWARD TO LAKELAND AND SARASOTA. MOVEMENT WAS NORTHEAST AT 35 MPH. RESIDENTS OF NORTH AND CENTRAL FLORIDA SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER THIS AFTERNOON. VERY HEAVY RAIN...DANGEROUS LIGHTNING AND STRONG AND GUSTY WINDS ACCOMPANY THUNDERSTORMS AND ALSO CREATE ROUGH SEAS FOR BOATERS. RESIDENTS AND MARINERS ALIKE SHOULD STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST WEATHER INFORMATION. REMEMBER...A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN AND NEAR THE WATCH AREA. LARGE HAIL AND DAMAGING WINDS MAY ALSO OCCUR. BE READY TO MOVE TO SHELTER IF A WARNING IS ISSUED FOR YOUR AREA. f":.f"P"P"nnnn WTPZ2 7q4WSUS 76WWUS h5)@WTNTv 0XWSUS ($WWUS f6WWUS 06WWUS FTAK ?nFPUS'$eFZUS "QFZUS7O6WWUS8 $3U^WSUS 1jWTNTb 6WWUS dFZUSJ %FTUM *;=#FTUKdN $EdYFAGX 0"-k#FXUS:FTUWd +OFTPAg@WTNT mt`WWUS 4Ny@WTNT\ +O_SWWUSB du6WWUS VjWTPZ$ I6WWUS qf6WWUS 8d<jWTNTl ^FTBZZ C6WWUS JjWTNTR GT6WWUS @YWTCA LqI`WWUS
Special weather statement, Aug 16, 4:46 PM EDT, 44 minutes before
FLZ038-040-501-162145- SPECIAL WEATHER STATEMENT AND RADAR SUMMARY NATIONAL WEATHER SERVICE DAYTONA BEACH FL 445 PM EDT TUE AUG 16 1994 ...A TORNADO WATCH REMAINS IN EFFECT FOR PARTS OF NORTH FLORIDA UNTIL 500 PM EDT THIS AFTERNOON...AND INCLUDES MARION COUNTY... A NARROW BAND OF THUNDERSTORMS...SOME WITH VERY HEAVY DOWNPOURS... EXTENDED FROM 15 MILES OFFSHORE NEW SMYRNA BEACH TO MELBOURNE SOUTHWARD TO LAKE OKEECHOBEE. ISOLATED THUNDERSTORMS WERE OCCURRING FROM JUST EAST OF TAMPA TO NEAR LEESBURG...ALL WITHIN A LARGE AREA OF RAIN THAT COVERED MUCH OF NORTH FLORIDA BETWEEN CROSS CITY AND JACKSONVILLE AND EXTENDED SOUTHWARD TO LAKELAND AND SARASOTA. MOVEMENT WAS NORTHEAST AT 35 MPH. RESIDENTS OF NORTH AND CENTRAL FLORIDA SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER THIS AFTERNOON. VERY HEAVY RAIN...DANGEROUS LIGHTNING AND STRONG AND GUSTY WINDS ACCOMPANY THUNDERSTORMS AND ALSO CREATE ROUGH SEAS FOR BOATERS. RESIDENTS AND MARINERS ALIKE SHOULD STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST WEATHER INFORMATION. REMEMBER...A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN AND NEAR THE WATCH AREA. LARGE HAIL AND DAMAGING WINDS MAY ALSO OCCUR. BE READY TO MOVE TO SHELTnER IF A WARNING IS ISSUED FOR YOUR AREA.
Special weather statement, Aug 16, 5:15 PM EDT, 15 minutes before
FLZ041-044>047-053-054-058-059-064-501-162220- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 515 PM EDT TUE AUG 16 1994 ...SPECIAL MARINE WARNING FROM PONCE INLET TO MELBOURNE BEACH UNTIL 545 PM... AT 510 PM A LINE OF STRONG THUNDERSTORMS WAS FROM 15 MILES OFFSHORE OF PONCE INLET TO PLAYALINDA BEACH AND OVER PORT CANAVERAL. THESE STORMS WERE MOVING NORTH NORTHEAST AT 20 MPH AND WILL MOVE OVER THE COASTAL WATERS FROM PONCE INLET TO COCOA BEACH THROUGH 6 PM. WIND GUSTS OF 60 AND 75 MPH WERE REPORTED WITH THESE STORMS AT THE SHUTTLE LANDING FACILITY DURING THE LAST HALF HOUR. OTHER THUNDERSTORMS WERE OVER VIERA AND ALONG THE OSCEOLA AND BREVARD COUNTY LINE. THESE STORMS WERE ALSO MOVING NORTH NORTHEAST AT 20 MPH...AND COULD AFFECT THE COASTAL WATERS FROM COCOA BEACH TO MELBOURNE BEACH DURING THE NEXT HOUR. MARINE INTERESTS IN THESE AREAS SHOULD PREPARE FOR WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND LOCALLY HEAVY SEAS. INSURE THAT ALL PERSONS ON BOARD ARE WEARING PERSONAL FLOTATION DEVICES. DISCONTINUE IN-WATER ACTIVITIES IMMEDIATELY. RES &
Special weather statement, Aug 16, 5:16 PM EDT, 14 minutes before
FLZ041-044>047-053-054-058-059-064-501-162220- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 515 PM EDT TUE AUG 16 1994 ...SPECIAL MARINE WARNING FROM PONCE INLET TO MELBOURNE BEACH UNTIL 545 PM... AT 510 PM A LINE OF STRONG THUNDERSTORMS WAS FROM 15 MILES OFFSHORE OF PONCE INLET TO PLAYALINDA BEACH AND OVER PORT CANAVERAL. THESE STORMS WERE MOVING NORTH NORTHEAST AT 20 MPH AND WILL MOVE OVER THE COASTAL WATERS FROM PONCE INLET TO COCOA BEACH THROUGH 6 PM. WIND GUSTS OF 60 AND 75 MPH WERE REPORTED WITH THESE STORMS AT THE SHUTTLE LANDING FACILITY DURING THE LAST HALF HOUR. OTHER THUNDERSTORMS WERE OVER VIERA AND ALONG THE OSCEOLA AND BREVARD COUNTY LINE. THESE STORMS WERE ALSO MOVING NORTH NORTHEAST AT 20 MPH...AND COULD AFFECT THE COASTAL WATERS FROM COCOA BEACH TO MELBOURNE BEACH DURING THE NEXT HOUR. MARINE INTERESTS IN THESE AREAS SHOULD PREPARE FOR WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND LOCALLY H"EAVY SEAS. INSURE THAT ALL PERSONS ON BOARD ARE WEARING PERSONAL FLOTATION DEVICES. DISCONTINUE IN-WATER ACTIVITIES IMMEDIATELY. RES &
Nearby
Severe Thunderstorm Warnings in Florida, 1994Every severe thunderstorm warning in 1994
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.